Subscribe to Dr. Mirkin's free FITNESS & HEALTH NEWSLETTER
STATINS MAY CAUSE NERVE DAMAGE

A Danish study reports that a small percentage of people who took statin drugs for several years to lower cholesterol developed a type of nerve damage called polyneuropathy.

Polyneuropathy is characterized by tingling, numbness and burning pain as well as decreased sensitivity to temperature or pain. When a person suffers nerve damage, a doctor is supposed to look for a cause, such as diabetes, lack of vitamin B12, Lyme disease, kidney disease, thyroid disease or alcohol abuse. People who had taken statins and developed polyneuropathies were checked for known causes of nerve damage. Researchers showed that people taking statins were 4 to 14 times more likely to develop polyneuropathy than those who did not take statins. Statins include Lescol, Lipitor, Mevacor, and Pravachol. Statins are highly effective in preventing heart attacks, so you should not stop taking them unless you develop aside effects such as polyneuropathy. Check with your doctor about any side effects from your medications.

Neurology May 14, 2002;58:1321-1322, 1333-1337

Checked 9/3/05

May 21st, 2013
|   Share this Report!

About the Author: Gabe Mirkin, MD

Sports medicine doctor, fitness guru and long-time radio host Gabe Mirkin, M.D., brings you news and tips for your healthful lifestyle. A practicing physician for more than 50 years and a radio talk show host for 25 years, Dr. Mirkin is a graduate of Harvard University and Baylor University College of Medicine. He is board-certified in four specialties: Sports Medicine, Allergy and Immunology, Pediatrics and Pediatric Immunology. The Dr. Mirkin Show, his call-in show on fitness and health, was syndicated in more than 120 cities. Read More
Copyright 2016 Drmirkin | All Rights Reserved | Powered by Xindesigns